Cancer survivors need to be alert to side effects from chemotherapy.
It all started with my teeth — yes, my teeth. I suffer from bruxism, which is a grinding of the teeth. I also have TMJ (temporomandibular joint syndrome) as a result of wearing hearing aids for decades because the ear molds were misshaping the jaw. I have bitten through more mouth guards than I can count.
When I had the first two root canals, I didn’t panic because of the bruxism and TMJ. Then there was the year I had five root canals in one year. I know now this likely was a precursor to my cancer diagnosis. I suspected something was going on, but no one seemed to be able to tell me.
Then the fatigue set in and I didn’t know what to do. A few months later I was diagnosed with myelodysplastic syndrome and the most prominent symptom is anemia. I was fortunate to have excellent doctors who caught this.
I do find that most doctors don’t warn their patients about potential side effects from a disease. I suspect part of this is because every single patient is different. I wish, however, I had more warning. I was fortunate because I never vomited or suffered hair loss, which are the two most widely known side effects. However, I experienced raging and unpredictable diarrhea. I finally mentioned this to my oncologist, who gave me an excellent medication that has helped immensely. During the chemo week, I also take some additional medications to help with this annoying problem.
Then the hearing loss occurred. I was always afraid of losing the rest of my hearing, since I had been hard of hearing since birth. I have lost almost of it and hang desperately on to one little bit that is left. The bad news is this loss was caused by the Revlimid, the drug that kept me alive, but took my hearing. I had to do some research on my own and work with my audiologist and oncologist on the cause.
More severe dental problems began to haunt me. I have had several teeth pulled, which is never fun. The dentist tells me I am unable to have implants because of the cancer. Also, some of the cavities and decay are due to dry mouth from the chemo.
I have a personal trainer at the YMCA who is part of the Livestrong program. She was the one who told me that all chemo affects balance, no matter what kind. And why don’t the doctors tell us this? More than once I leaned over to pick something up and almost splattered on the floor! The solution is that the Livestrong program teaches cancer survivors wonderful exercises that help improve balance.
Next in my negative side effects were terrible stomach pains keeping me awake at night. My sharp oncologist immediately referred me to a gastroenterologist. After an endoscopy, I was diagnosed with esophagitis with multiple ulcerations. It actually sounds worse than it is, and medication helped this tremendously. When I looked it up on the Internet, chemo was listed as one of the potential causes!
The latest in my litany of side effects is terrible muscle aches like a charley horse in my legs. I got online and read this was one of the side effects from Vidaza, my chemo. I asked my oncologist who confirmed this and she suggested a salve, which helps.
I have always been a patient who waits until something is really wrong to go to a doctor, but I cannot afford to do that now. It is extremely difficult to find that healthy balance between being alert to any problems and obsessing over every single change in my body.
What is the answer? Fortunately, I have a wonderful oncologist who listens to me. I know that now is not the time to be afraid of over reacting. I discuss the changes with her, and each time she has listened and either said she will research it, or referred me to a specialist. Every cancer survivor needs this type of relationship with their doctor. And the patient needs to do their own research from trusted websites.
Meanwhile, I am so thankful for curetoday.com, which provides valuable information on cancer research. I truly believe that most of us are experiencing more than the classic symptoms of nausea and hair loss. I suspect many people are experiencing muscle aches, dental problems and the other symptoms, but they are not reported. We need to advocate for more research on the side effects of chemo and we need to report them. Many of us are living longer, which is wonderful. However, we need to receive more information so we can live happier and healthier lives. Only by speaking up can this be done.